Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 2, 2002, 8:31 PM CDT for Pike County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 2, 2002, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Pike County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:50 PM CDT | Hail 0.88 | Summit, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3945 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
933 WUUS54 KLIX 030131 SVRNEW MSC113-030200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 830 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITY OF MCCOMB * UNTIL 900 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF MCCOMB...MOVING WEST AT 20 MPH. THIS IS A DANGEROUS STORM. DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 2, 2:50 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 250 PM CDT FRI AUG 2 2002 A LARGE RIDGE OF HIGH PRESSURE...EXTENDING FROM THE SOUTHERN ROCKIES ACROSS THE CENTRAL AND SOUTHERN PLAINS TO THE MID ATLANTIC STATES AND SOUTHERN NEW ENGLAND...WILL STEER UPPER LEVEL DISTURBANCES IN THE EASTERLIES ACROSS THE GULF COAST REGION THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE ALL THAT HAS OCCURRED THUS FAR TODAY...BUT WOULD EXPECT CONVECTION TO INCREASE TO SCATTERED COVERAGE IN SOME AREAS BY LATE AFTERNOON. GOES-8 SOUNDER DPI PW/S REMAIN IN THE 1.75 TO 2 INCH RANGE IN SOUTHWEST AL AND SOUTHEAST MS WHERE A MORE CONCENTRATED AREA OF SCATTERED CONVECTION IS FIRING. FARTHER UPSTREAM...PW/S FALL OFF INTO THE 1.5 TO 1.75 INCH RANGE OVER THE REMAINDER OF AL AND MOST OF GA. THE MODELS ALL SHOW DRIER AIR MOVING IN...ESPECIALLY OVER COASTAL AREAS ON SATURDAY...AND INLAND AREAS ON SUNDAY. THE MAIN FORECAST CONCERN FOR LATE SUNDAY INTO MONDAY AND TUESDAY IS THE WESTWARD PROGRESSION OF A MID/UPPER LOW AND TROUGH NOW OFF THE NE FLORIDA COAST AND EXTENDING SOUTHWEST INTO THE CENTRAL GULF. THE MODELS DIVERGE MORE THAN EARLIER WITH REGARDS TO ANY SURFACE DEVELOPMENT...SO WILL TREAT THIS SYSTEM LIKE A TROPICAL WAVE. THIS MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE BELOW NORMAL WITH TEMPERATURES ABOVE NORMAL THROUGH THE DAYTIME HOURS SUNDAY. SUNDAY NIGHT THROUGH TUESDAY...WILL INCREASE RAIN CHANCES AND LOWER TEMPERATURES AS THE UPPER SYSTEM APPROACHES AND MOVES INTO THE AREA. IF A SURFACE LOW DID FORM...THE MORE WESTWARD MOVEMENT OF THE ETA ACROSS THE NORTH GULF MAKES MORE SENSE THAN THE NORTHWEST MOVEMENT OF THE AVN. WILL RETURN TEMPERATURES AND POPS CLOSE TO NORMAL WEDNESDAY THROUGH NEXT FRIDAY. MCB 72/94/71/93 2212 BTR 73/95/73/94 2212 MSY 76/93/76/92 2213 GPT 73/92/73/91 2213 .NEW...NONE LA...NONE. MS...NONE. 22
In the hours before
Special weather statement, Aug 2, 4:45 PM CDT, 3 hours 46 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 445 PM CDT FRI AUG 2 2002 .SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS. .THUNDERSTORMS... LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG THUNDERSTORM WIND GUSTS HAVE BEEN REPORTED WITH THE THUNDERSTORM FORMATION THIS AFTERNOON PRIMARILY OVER COASTAL MISSISSIPPI. IN ADDITION...DAMAGING WINDS AND MARBLE SIZE HAIL WERE REPORTED OVER HANCOCK COUNTY. THE MOVEMENT OF THE THUNDERSTORMS HAS GENERALLY BEEN TOWARD THE SOUTHWEST AROUND 15 TO 20 MPH. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING HOURS TONIGHT WITH SOME STORMS CAPABLE OF REACHING SEVERE THRESHOLDS. LOCATIONS ACROSS EXTREME SOUTHEAST MISSISSIPPI AND LEADING INTO EXTREME SOUTHEAST LOUISIANA ALONG WITH THE ADJACENT COASTAL WATERS WILL BE UNDER THE HIGHEST THUNDERSTORM THREAT. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Local storm report, Aug 2, 5:27 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
527 PM CDT FRI AUG 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM KILN MS WIND DAMAGE
08/02/02 HANCOCK TREES DOWN. REPORTED BY
SHERIFFS DEPARTMENT.
0428 PM 3 W WAVELAND MS WIND DAMAGE
08/02/02 HANCOCK TREES DOWN. REPORTED BY
SHERIFFS DEPARTMENT.
0455 PM ESCATAWPA MS 1.00 INCH HAIL
08/02/02 JACKSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 2, 7:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
759 PM CDT FRI AUG 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM NEW LKFRNT ARPT LA 47 MPH TSTM WIND GUST
08/02/02 ORLEANS
0515 PM LK PONTCHARTRN E LA 55 MPH TSTM WIND GUST
08/02/02 ST. TAMMANY
0541 PM 20 S BILOXI MS MARINE THUNDERSTORM WIND
08/02/02 HARRISON BUOY 42007 MEASURED A WIND
GUST OF 41 KT.
0545 PM CHALMETTE LA WIND DAMAGE
08/02/02 ST. BERNARD TWO TREES WERE BLOWN DOWN.
REPORTED BY SHERIFFS
DEPARTMENT
0730 PM KRAEMER LA WIND DAMAGE
08/02/02 LAFOURCHE POWER LINES AND TWO TREES
WERE BLOWN DOWN. REPORTED
BY SHERIFFS DEPARTMENTSpecial weather statement, Aug 2, 8:00 PM CDT, 31 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 800 PM CDT FRI AUG 2 2002 .SYNOPSIS...CLUSTERS OF THUNDERSTORMS INDUCED BY A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO MOVE SOUTHWEST ACROSS SOUTHEAST LOUISIANA AND PORTIONS OF EXTREME SOUTHWEST MISSISSIPPI. .THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE FORECAST AREA THIS EVENING. TORRENTIAL RAIN...FREQUENT LIGHTNING AND STRONG OUTFLOW GUSTS ARE LIKELY WITH THE STRONGER STORMS. HOWEVER...WITH THE LOSS OF DAYTIME HEATING...THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH WITH THE ONSET OF THE OVERNIGHT HOURS. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.